Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 121, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2023, 3:48 PM CDT for Kandiyohi County, Meeker County, Stearns County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2023, 3:48 PM CDT (20:48 UTC)
- Expired
- Jul 27, 2023, 4:16 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Kandiyohi County, MN, Meeker County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3159 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
794
WUUS53 KMPX 272048
SVRMPX
MNC067-093-145-272130-
/O.NEW.KMPX.SV.W.0121.230727T2048Z-230727T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
348 PM CDT Thu Jul 27 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
North central Meeker County in central Minnesota...
Southwestern Stearns County in central Minnesota...
Northeastern Kandiyohi County in central Minnesota...
* Until 430 PM CDT.
* At 347 PM CDT, a severe thunderstorm was located near Paynesville,
or 22 miles northeast of Willmar, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Paynesville around 355 PM CDT.
Richmond around 415 PM CDT.
Cold Spring around 420 PM CDT.
Watkins around 425 PM CDT.
Rockville around 430 PM CDT.
Other locations impacted by this severe thunderstorm include
Paynesville Airport, Lake Henry, Manannah, Lake Koronis Regional
Park, St Nicholas, Roscoe, Regal, St. Martin and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4537 9496 4552 9487 4549 9431 4522 9438
TIME...MOT...LOC 2047Z 279DEG 27KT 4541 9480
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff2 follow-up statements
242
WWUS53 KMPX 272057
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
357 PM CDT Thu Jul 27 2023
MNC067-272107-
/O.CAN.KMPX.SV.W.0121.000000T0000Z-230727T2130Z/
Kandiyohi MN-
357 PM CDT Thu Jul 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KANDIYOHI COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Minnesota.
LAT...LON 4549 9431 4522 9438 4535 9477 4541 9477
4541 9480 4551 9471
TIME...MOT...LOC 2057Z 279DEG 27KT 4540 9469
$$
MNC093-145-272130-
/O.CON.KMPX.SV.W.0121.000000T0000Z-230727T2130Z/
Meeker MN-Stearns MN-
357 PM CDT Thu Jul 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL MEEKER AND SOUTH CENTRAL STEARNS COUNTIES...
At 357 PM CDT, a severe thunderstorm was located over Paynesville, or
24 miles northeast of Willmar, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Richmond around 415 PM CDT.
Cold Spring around 420 PM CDT.
Watkins around 425 PM CDT.
Rockville around 430 PM CDT.
Other locations impacted by this severe thunderstorm include
Manannah, Paynesville Airport, St Nicholas, Roscoe and St. Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4549 9431 4522 9438 4535 9477 4541 9477
4541 9480 4551 9471
TIME...MOT...LOC 2057Z 279DEG 27KT 4540 9469
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff510
WWUS53 KMPX 272116
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
416 PM CDT Thu Jul 27 2023
MNC093-145-272126-
/O.CAN.KMPX.SV.W.0121.000000T0000Z-230727T2130Z/
Meeker MN-Stearns MN-
416 PM CDT Thu Jul 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MEEKER AND SOUTH
CENTRAL STEARNS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Minnesota.
LAT...LON 4549 9431 4522 9438 4535 9477 4541 9477
4541 9480 4551 9471
TIME...MOT...LOC 2114Z 279DEG 27KT 4538 9449
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:24 PM CDT, 24 minutes earlier.
Area forecast discussion, Jul 27, 3:24 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Thu Jul 27 2023
.DISCUSSION...(This evening through Thursday)
Issued at 321 PM CDT Thu Jul 27 2023
Key Messages:
- Today and overnight, high impact severe weather possible across
mainly eastern Minnesota and west central Wisconsin. Damaging wind
greater than 75 mph, and hail larger than tennis balls are possible
with the storms.
- Friday, additional severe storms are possible, but this depends on
how the overnight storms play out.
- Looking ahead, temperatures will be more seasonable next week,
with occasional chances for thunderstorms.
Discussion...
Today and tonight…There is potential for high impact severe weather
later this afternoon into early tonight. Storms that develop will
have the potential for very large hail and damaging wind. The main
driver behind this set up is extreme amounts of instability due to
the hot and humid surface conditions, together with dry mid levels of
the atmosphere. The end result is MLCAPE values of over 4000 J/kg.
In addition, deep layer shear was on the order of 40 kts, which means
organized convection with strong updrafts. However, the 0-1km shear
was less than 10 kts, and the effective helicity was around 100 kts
or less. For this reason, the main threat with these storms is very
large hail, especially once they develop. After that, HiRes models
support the idea of a cold pool developing and these storms
congealing into a line, with strong winds becoming the primary
threats. Additional development is possible into the overnight hours,
but the main concern is between now and midnight. The main takeaway
from all of this is to continue to monitor the forecast, and know
where to seek shelter if warnings are issued for your location later
today.
Friday…There is a conditional threat for severe weather across
southern Minnesota into west central Wisconsin, but a lot will depend
on how the overnight convection plays out. Current thinking is that
the atmosphere will have time to destabilize with another round of
storms developing during the afternoon and evening. Once again the
deep layer shear and CAPE profiles would support severe weather.
There is a marginal risk of severe storms, but this could get
adjusted once the first round of storms moves through. A lot will
depend on where the boundaries set up, as cold air advection will be
moving in from the north.
Saturday through Thursday…A weak cold font is forecast to move
through the region and bring a slight reprieve from the heat and
humidity. This will also bring dry conditions over the weekend. Where
this frontal boundary eventually ends up and how quickly it returns
northward will determine when and where rain chances return.
Northwest flow will bring a few weak systems across the region, and
these could spark showers and thunderstorms across the Upper Midwest,
but the majority of the precipitation will be focused along the
aforementioned boundary which should be across the Upper Missouri
River basin. No changes were made to the blended forecast, and there
are small chances for precipitation next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 120 PM CDT Thu Jul 27 2023
We're sitting on a powder keg today, with muCAPE expected to exceed
5000 j/kg this afternoon. So it's really of question of when and
where do storms develop along a cold front slipping into central MN
and northwest WI right now. Confidence is high enough in storms that
we added tempo groups for TS to STC/MKT/MSP/RNH/EAU. The TEMPO
windows are a bit longer than we would like, but that reflects the
current uncertainty with timing in the forecast. Given the
uncertainty on when stuff fires, there is uncertainty with how deep
into the night we'll be dealing with TS, but in their wake, we may
have to deal with some patches of IFR/MVFR cigs floating around, but
nothing serious. Confidence continues to decrease in the forecast
the further into Friday you get, but it is trending drier for Friday
in the wake of the activity expected this afternoon and tonight.
KMSP...There's still a good deal of uncertainty with when storms will
potentially impact MSP, but it could come as early as 22z or as late
as nearly 6z tonight. Put a TEMPO group in for when storms look most
likely, but we'll be able to narrow down the length of the TS window
once we have better confidence on when/where storms develop.
/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Chippewa-Chisago-
Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-Meeker-Rice-
Sherburne-Steele-Swift-Waseca-Wright-Yellow Medicine.
Excessive Heat Warning until 8 PM CDT this evening for Anoka-Blue
Earth-Brown-Carver-Dakota-Faribault-Hennepin-Le Sueur-Martin-
McLeod-Nicollet-Ramsey-Redwood-Renville-Scott-Sibley-
Washington-Watonwan.
WI...Heat Advisory until 8 PM CDT this evening for Chippewa-Dunn-Eau
Claire-Pepin-Pierce-Polk-St. Croix.
&&
DISCUSSION...JRB
AVIATION...MPGHazardous weather outlook, Jul 27, 1:36 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 136 PM CDT Thu Jul 27 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 136 PM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Excessive heat is expected today with Heat Index values of 100 to 110 degrees this afternoon. Severe thunderstorms are possible late this afternoon through the overnight hours. Large hail & damaging winds are the main hazards, along with locally heavy rain. The greatest risk for severe storms will be from central Minnesota into northwest Wisconsin, where there is an Enhanced Risk (risk level 3 of 5) of severe weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday, along with the chance for isolated severe weather. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, Jul 27, 10:59 AM CDT, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1059 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM Tstm Wnd Dmg 4 SSW Paynesville 45.33N 94.73W
07/25/2023 Stearns MN Emergency Mngr
Delayed report, time estimated from radar -
Tree down on at Lake Koronis regional park.
&&
JRBLocal storm report, Jul 27, 11:02 AM CDT, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1102 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Tstm Wnd Dmg Eden Valley 45.32N 94.55W
07/25/2023 Meeker MN Emergency Mngr
Delayed report, time estimated from radar. A
lot of tree and branch debris, along with
power outages.
&&
JRBLocal storm report, Jul 27, 11:11 AM CDT, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1111 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM Tstm Wnd Dmg 1 S Litchfield 45.11N 94.53W
07/25/2023 Meeker MN Local Official
Delayed report, time estimated from radar.
Public works reponded to 1 large branch
(about 8 inches diameter) on the south side
of Litchfield.
&&
JRBLocal storm report, Jul 27, 11:51 AM CDT, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1151 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM Tstm Wnd Dmg French Lake 45.20N 94.19W
07/25/2023 Wright MN Local Official
Delayed report, time estimated from radar.
Public works had multiple reports of trees
down in the French Lake townshp.
&&
JRBLocal storm report, Jul 27, 11:57 AM CDT, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM Tstm Wnd Dmg Waverly 45.07N 93.96W
07/26/2023 Wright MN Local Official
Delayed report, time estimated from radar.
Public works reported tree down in Waverly.
&&
JRBSpecial weather statement, Jul 27, 2:41 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
241 PM CDT Thu Jul 27 2023
MNZ044-045-052-272030-
Isanti MN-Mille Lacs MN-Kanabec MN-
241 PM CDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of southern Kanabec,
southern Mille Lacs and northwestern Isanti Counties through 330 PM
CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milaca, or 28 miles northwest of Cambridge, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bock around 250 PM CDT.
Other locations in the path of this storm include Ogilvie, Mora,
Brunswick, Grasston and Quamba.
This includes U.S. Highway 169 between mile markers 189 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Minnesota.
&&
LAT...LON 4567 9314 4566 9315 4572 9377 4590 9377
4595 9314
TIME...MOT...LOC 1941Z 270DEG 28KT 4581 9366
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MPGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:31 AM CDT | Special Weather Statement | MPX | Isanti | 29 min |
| Jul 27, 6:09 AM CDT | Special Weather Statement | MPX | Chisago | 36 min |
| Jul 27, 6:28 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 32 min |
| Jul 27, 6:57 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 33 min |
| Jul 27, 9:04 AM CDT | Heat Advisory | MPX | Watonwan | 3 hr |
| Jul 27, 2:41 PM CDT | Special Weather Statement | MPX | Mille Lacs | 49 min |
| Jul 27, 2:49 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 41 min |
| Jul 27, 3:33 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 42 min |
| Jul 27, 3:57 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 33 min |
| Jul 27, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 47 min |
| Jul 27, 4:29 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 46 min |
| Jul 27, 4:52 PM CDT | Special Weather Statement | MPX | Brown | 38 min |
| Jul 27, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 25 min |
| Jul 27, 5:25 PM CDT | Special Weather Statement | MPX | Renville | 35 min |
| Jul 27, 5:54 PM CDT | Special Weather Statement | MPX | Kanabec | 66 min |
| Jul 27, 6:05 PM CDT | Special Weather Statement | MPX | Renville | 25 min |
| Jul 27, 6:35 PM CDT | Special Weather Statement | MPX | McLeod | 40 min |
| Jul 27, 6:36 PM CDT | Special Weather Statement | MPX | Renville | 39 min |
| Jul 27, 6:39 PM CDT | Flash Flood Warning | MPX | Kanabec | 4 hr |
| Jul 27, 6:42 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.